Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Aberdeen, SD

August 1, 2011Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2011, 11:23 PM CDT for Jones County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2011, 11:23 PM CDT (04:23 UTC)
Expired
Aug 2, 2011, 12:15 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4798 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:03 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 8:03 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT MON AUG 1 2011

.UPDATE...
THE SEVERE THREAT HAS ENDED FOR THE MOMENT OUT WEST AS THE COLD
FRONT QUICKLY MOVES THROUGH CENTRAL SOUTH DAKOTA THIS EVENING.
WHILE THERE ARE THUNDERSTORMS DEVELOPING BEHIND THE FRONT...THESE
HAVE BEEN SUBSEVERE...MOVING INTO A LESS FAVORABLE AIRMASS.
HOWEVER THERE ARE A NUMBER OF BOUNDARIES FLOATING AROUND OUT
THERE...OUTFLOW BOUNDARIES FROM EARLIER STORMS AND A CONVERGENCE
BOUNDARY IN THE WARM SECTOR OVER THE JAMES RIVER VALLEY. THESE
FEATURES MAY HELP THINGS START BACK UP LATER THIS EVENING INTO
TONIGHT AS THE SFC LOW CONTINUES TO MOVE EAST AND CAPPING BECOMES
LESS OF A HINDRANCE. CANCELLED THE HEAT ADVISORY FOR THE WESTERN
COUNTIES...BUT EXTENDED IT A COUPLE OF HOURS IN THE EAST. KABR IS
STILL REPORTING 91 OVER 80 AT 8 PM SO DANGEROUS CONDITIONS STILL
EXIST...AT LEAST UNTIL A BIT AFTER SUNSET.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SURFACE LOW PRESSURE AREA IN CENTRAL SD LATE THIS AFTERNOON ALONG
WITH A COLD FRONT EXTENDING SOUTHWEST TO NORTHEAST WILL BE MOVING
EAST TONIGHT ACROSS THE CWA. THIS ALONG WITH AN UPPER LEVEL LOW
PRESSURE TROUGH EJECTING OUT ACROSS OUR REGION TONIGHT WILL BRING
A CHANCE OF THUNDERSTORMS TONIGHT. THE ONLY ISSUE WILL BE THE VERY
WARM AIR ALOFT WHERE THE LATEST 70H TEMPERATURES WERE +15 TO +16C.
THUNDERSTORM DEVELOPMENT MAY BE LATER AS THE LIFT FROM THE TROUGH
MOVES IN AND THE MID LEVELS COOL. WITH THE VERY UNSTABLE AIR
ACROSS THE REGION AND GOOD DEEP LAYER SHEAR...THERE COULD BE SOME
SEVERE THUNDERSTORMS. OTHERWISE...COOLER AND MUCH DRIER AIR WILL
PUSH INTO AND OVERTAKE THE CWA BY TUESDAY MORNING. HIGHS WILL BE
NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY WITH NORTH WINDS AT 10 TO
20 MPH. SURFACE HIGH PRESSURE WILL PUSH INTO THE REGION TUESDAY
NIGHT AND OFF TO THE EAST ON WEDNESDAY. THUS...TUESDAY NIGHT WILL
BE COOLER WITH LIGHT WINDS UNDER MOSTLY CLEAR SKIES. THERE COULD
ALSO BE SOME FOG FORMATION. WEDNESDAY'S HIGHS SHOULD BE SIMILAR TO
TUESDAY'S HIGHS AS WINDS TURN SOUTH AND BRING BACK HIGHER DEW
POINTS. ANOTHER SHORT WAVE TROUGH ALONG WITH A SURFACE FRONT WILL
BRING BACK CHANCES OF THUNDERSTORMS FOR MAINLY WEDNESDAY AFTERNOON
AND NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
A RATHER PROGRESSIVE WEATHER PATTERN IS IN STORE FOR THE NORTHERN
PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. THE UPPER LEVEL
FLOW PATTERN BECOMES NEARLY ZONAL WITH SEVERAL WEAK SHORT WAVE
TROUGHS MOVING ACROSS THE REGION. EACH SHORT WAVE WILL BRING AT
LEAST A SCHC TO LOW END CHC FOR SHOWERS AND THUNDERSTORMS. BY THE
WEEKEND...THE UPPER LEVEL FLOW PATTERN CONTINUES TO CHANGE WITH
THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT. THIS FLOW PATTERN
WILL ALLOW FOR COOLER TEMPERATURES TO FILTER INTO THE REGION WITH
HIGHS IN THE LOWER 80S POSSIBLE FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FOR THE KMBG/KABR TERMINALS LATER
THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FOR THE KPIR/KATY TERMINALS LATER TONIGHT. A FEW THUNDERSTORMS
COULD PRODUCE MVFR/IFR CONDITIONS. WINDS WILL SHIFT TONIGHT FROM A
SOUTHERLY DIRECTION TO THE NORTH BY 12Z TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
     ROBERTS.

MN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...SD
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 5:11 AM CDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT MON AUG 1 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT MON AUG 1 2011 /411 AM MDT MON AUG 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS FAR NORTHERN SOUTH DAKOTA
INTO WEST CENTRAL MINNESOTA...A FEW COULD BECOME SEVERE THIS
MORNING OVER FAR NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL
MINNESOTA WITH LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING
STORMS ARE ONCE AGAIN POSSIBLE ALONG A COLD FRONT...A FEW OF WHICH
COULD BECOME STRONG TO SEVERE.

A HEAT ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE ABERDEEN
FORECAST AREA. HEAT INDICES WILL RISE TO BETWEEN 100 AND 110
DEGREES THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST
WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Aug 1, 6:27 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 ENE DUPREE            45.09N 101.44W
08/01/2011  E1.00 INCH       DEWEY              SD   PUBLIC

&&

KEWY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:02 AM CDTSevere Thunderstorm WarningABRJones, Lyman43 min
Aug 2, 12:27 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley33 min
Aug 2, 12:44 AM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 2, 12:58 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley32 min
Aug 2, 1:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley47 min
Aug 2, 2:10 AM CDTSevere Thunderstorm WarningABRHand, Hyde50 min
Aug 2, 2:35 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink40 min
Aug 2, 3:15 AM CDTSevere Thunderstorm WarningABRHand, Spink19 min
Aug 2, 4:27 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin48 min
Aug 2, 5:04 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.